Hail, Waukesha
- When
- November 11, 7:53 PM CST
- Where
- Waukesha County, 1.06 mi NNW of Big Bend
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.894, -88.209
Strong low pressure tracked from Iowa to Wisconsin with its occluded front tracking across southern WI during the evening. A couple lines of thunderstorms moved across the region with gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Strong low pressure tracked from Iowa to Wisconsin with its occluded front tracking across southern WI during the evening. A couple lines of thunderstorms moved across the region with gusty winds. The winds became damaging in Rock County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 11, 3:31 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 PM CST WED NOV 11 2015
.TONIGHT...FORECAST CONFIDENCE HIGH.
AN IMPRESSIVE LOW PRESSURE SYSTEM GATHERING STRENGTH OVER THE
MIDWEST WILL LIFT NORTHEAST ACROSS IOWA AND WISCONSIN TONIGHT. AN
INCREASING SOUTHERLY LOW LEVEL JET /LLJ/ PUSHING INTO SOUTHERN WI...
ALONG WITH 850-600MB FRONTOGENESIS AND WARM AIR ADVECTION... IS
LEADING TO WEST TO EAST ORIENTED BANDS OF POTENTIAL SHOWERS ACROSS
WI LATE THIS AFTERNOON. THERE IS SOME UNCERTAINTY ABOUT WHETHER OR
NOT THESE WILL MATERIALIZE... SO KEPT CHANCE POPS.
A 150 KT UPPER JET SLIDING EAST THROUGH THE MIDWEST IS INTERACTING
WITH A NEGATIVELY TILTED CLOSED UPPER LOW AND CAUSING INTENSE
CYCLOGENESIS OVER IOWA THIS AFTERNOON. A BAND OF SHOWERS AND
THUNDERSTORMS ALREADY OVER SOUTHERN IA/ NORTHERN MO WILL LIFT
NORTHEAST INTO SOUTHERN WI EARLY THIS EVENING ALONG THE OCCLUDED
FRONT. TIMING HAS BEEN FAIRLY CONSISTENT GIVE OR TAKE ONE HOUR...
WITH ARRIVAL AT THE WI BORDER AT 6 PM... MADISON AT 730... AND
MILWAUKEE AT 8.
SPC HAS FAR SOUTHERN WI INCLUDED IN THE AREA OF SLIGHT RISK
OF SEVERE WEATHER. THE ELEVATED CAPE IS MINIMAL... BUT THE CONCERN
HERE IS STRAIGHT LINE WIND GUSTS IN EXCESS OF 58 MPH CAUSED BY BRIEF
POCKETS OF MOMENTUM TRANSFER OF THE 50+ KT WINDS AT 1500 FEET ABOVE
THE GROUND WITHIN ANY STRONGER STORMS. THE ELEVATED CAPE IS
MINIMAL... BUT COMBINED WITH THE STRONG DYNAMICS THERE COULD BE A
FEW STRONGER STORMS.
THE DRY SLOT WILL TRACK THROUGH SOUTHERN WI LATE THIS EVENING...
BETWEEN 9 PM AND MIDNIGHT. THEN WRAP-AROUND MOISTURE WILL SLIDE
THROUGH THE AREA LATE TONIGHT AND BRING LOW CLOUDS AND ISOLATED
SHOWERS. THE PERSISTENT LOW LEVEL JET... TIGHT PRESSURE GRADIENT AND
SOME MIXING ESPECIALLY NEAR THE LAKE WILL LEAD TO GUSTY SOUTHWEST
WINDS FOR THE LATTER HALF OF THE NIGHT.
THURSDAY... FORECAST CONFIDENCE HIGH.
THE COLD FRONT WILL ARRIVE EARLY THURSDAY MORNING... REACHING THE
DELLS JUST BEFORE 6 AM... MADISON 8 AM AND MILWAUKEE 10 AM. THIS
WILL BRING VERY STRONG WEST-NORTHWEST WINDS AND POSSIBLE LIGHT RAIN
SHOWERS. SUSTAINED WINDS WILL LIKELY REACH 30 MPH WITH GUSTS TO 45
MPH AT TIMES ON THURSDAY. A WIND ADVISORY IS IN EFFECT.
IT WILL BE A RAW DAY WITH TEMPERATURES REMAINING STEADY IN THE MID
TO UPPER 40S.
.THURSDAY NIGHT - CONFIDENCE...MEDIUM
SURFACE LOW CONTINUES TO LIFT AWAY FROM THE AREA HOWEVER TIGHT
PRESSURE GRADIENT LINGERS. GFS/NAM SHOW 50 KNOTS PERSISTING AT 850
MILLIBARS WITH AROUND 40 KNOTS AT 925 MILLIBARS. SUBSIDENCE FROM
DEPARTED MID LEVEL WAVE HAS DIMINISHED BY THEN AND NEXT SHORTWAVE
TROUGH WILL BE DROPPING INTO THE AREA. SO DEGREE OF MIXING BECOMES
A QUESTION WITH GFS SOUNDINGS SHOWING THIS TREND. WILL OPT TO
LEAVE WIND ADVISORY END TIME AS IS FOR NOW BUT AN EXTENSION MAY BE
NEEDED IF THE MIXING OF THESE STRONGER WINDS PERSISTS A BIT LONGER
THAN THE 00Z END TIME. COLD ADVECTION WILL BE INCREASING SO THE
GRADUAL TRANSITION OF THE RAIN CHANCES TO SNOW SHOWER CHANCES
LOOKS REASONABLE. QPF PROGS FAVOR THE NE CWA AND WITH LIFT
ASSOCIATED WITH DCVA FROM MID LEVEL TROUGH POTENTIALLY NEGATED BY
LOW LEVEL CAA...NOT LOOKING AT TOO MUCH...BUT THE WAVE LOOKS
POTENT...SO KEEPING SOME POPS IN PLACE SEEMS REASONABLE.
.FRIDAY - CONFIDENCE...MEDIUM
WINDY AND CHILLY PATTERN PERSISTS WITH 925 TEMPS AOB 0C. MID
LEVEL SHORTWAVE WILL LINGER DURING THE MORNING ALONG WITH SOME
TROUGHING IN THE LOW LEVELS...SO WILL KEEP THE SHSN POTENTIAL IN
PLACE. ENOUGH DAVA WORKS IN WITH TIME TO KEEP THE DRY AFTN FCST
IN PLACE.
.SATURDAY AND SUNDAY - CONFIDENCE...MEDIUM
A MILDER PATTERN WORKS IN WITH BROAD SCALE RIDGING BECOMING
DOMINANT. 925/850 TEMPS MODIFY CONSIDERABLY TO ALLOW TEMPERATURES
TO REBOUND BACK INTO THE 50S.
.MONDAY - CONFIDENCE...LOW TO MEDIUM
INCREASINGLY MOIST SOUTHERLY FLOW SETS UP WITH MODELS ALL SHOWING
SURFACE TROUGH AXIS THROUGH THE CENTRAL PLAINS. MID LEVEL FLOW
BECOMES MORE SOUTHWEST IN RESPONSE TO UPPER TROUGH MOVING INTO THE
WRN US. 12Z GEM AND 12Z GFS SHOW PRECIP DEVELOPING WITHIN THIS
MOIST FLOW WHILE THE 00Z ECMWF KEPT PRECIP FURTHER WEST WITH
SLOWER EASTWARD PROGRESSION OF SURFACE TROUGH. HOWEVER 12Z ECMWF
HAS CAUGHT UP A BIT TO THE GFS SHOWING THE QUICKER ARRIVAL OF
PRECIP. SO WILL RETAIN THE SUPERBLEND CHANCE POPS.
.TUESDAY AND WEDNESDAY - CONFIDENCE...MEDIUM
LARGE SCALE TROUGH AXIS WILL PROGRESS EASTWARD THIS PERIOD. THE
GFS KEEPS A CUT OFF LOW IN A SOUTHERN STREAM WHILE WI BECOMES MORE
INFLUENCED BY NORTHERN STREAM ENERGY. THE ECMWF EJECTS THIS WAVE
NORTHEAST AND MORE OR LESS PHASES IT WITH THE NORTHERN STREAM. SO
DECENT CONSENSUS ON RAIN THIS PERIOD BUT STILL SOME DETAILS TO
WORK OUT AS EXPECTED. THE ECMWF HAS A LITTLE MORE DEVELOPMENT TO
THE LOW WHICH LINGERS SOME HEAVIER PRECIP INTO THE EAST TUESDAY
NIGHT. IF THINGS MOVE ALONG A LITTLE BIT MORE WE COULD END UP
HAVING A FAIRLY DRY WEDNESDAY.
&&
.AVIATION/00Z TAFS/...A VERY INTENSE LOW PRESSURE SYSTEM WILL TRACK
THROUGH WISCONSIN TONIGHT. BANDS OF LIGHT SHOWERS MAY SPREAD THROUGH
SOUTHERN WI LATE THIS AFTERNOON... BUT THE MAIN BAND OF SHOWERS AND
THUNDERSTORMS WILL TRACK SOUTHWEST TO NORTHEAST THROUGH THE AREA THIS
EVENING. ARRIVAL TIME IS FAIRLY CERTAIN GIVE OR TAKE ONE HOUR...
REACHING THE WI BORDER AT 6 PM... MSN AT 730... AND MKE AT 8. CIGS
WILL FALL TO IFR WITH THE LINE OF STORMS. A SEVERE WIND GUST OF 50
KT WITH ANY STRONGER STORM CANNOT BE RULED OUT DUE TO SOUTHWEST
WINDS OF 50 KT AT 1500 FEET AGL.
WE COULD SEE SOME BRIEF CIGS/VSBY IMPROVEMENT IMMEDIATELY IN THE
WAKE OF THE SHOWERS/STORMS LATE THIS EVENING AS A DRY SLOT ROLLS
THROUGH. BUT MVFR TO POSSIBLY IFR CIGS SHOULD RETURN LATE TONIGHT
INTO EARLY THURSDAY MORNING AS MOISTURE WRAPS AROUND THE DEPARTING
LOW. WINDS WILL SHIFT TO SOUTHWEST OVERNIGHT. THE COLD FRONT WILL
ARRIVE FROM WEST TO EAST THURSDAY MORNING AND CAUSE VERY STRONG WEST
WINDS THROUGH THE DAY.
&&
.MARINE...A DANGEROUS AND POWERFUL LOW PRESSURE SYSTEM FOR LAKE
MICHIGAN CROSS WISCONSIN OVERNIGHT. LOOK FOR STEADILY INCREASING
SOUTHEAST WINDS THROUGH THE EVENING. A GALE WARNING GOES INTO
EFFECT SOUTH OF PORT WASHINGTON AT 6 PM THIS EVENING AND WILL
REMAIN IN EFFECT THROUGH FRIDAY AFTERNOON.
SOUTHEAST GALES ARE EXPECTED THIS EVENING...THEN WINDS WILL DIMINISH
BELOW GALE FORCE FOR A TIME LATER TONIGHT INTO EARLY THURSDAY MORNING.
THEN WESTERLY GALES WILL RETURN QUICKLY TO THE ENTIRE NEARSHORE
AREA...INCLUDING NORTH OF PORT WASHINGTON...BY MID MORNING ON
THURSDAY AND REMAIN ELEVATED THROUGH FRIDAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR WIZ056-062>072.
WIND ADVISORY FROM 9 AM TO 6 PM CST THURSDAY FOR WIZ046-047-051-
052-057>060.
LM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR LMZ644>646.
GALE WARNING FROM 6 PM THIS EVENING TO 3 PM CST FRIDAY FOR
LMZ644>646.
SMALL CRAFT ADVISORY UNTIL 9 AM CST THURSDAY FOR LMZ643.
GALE WARNING FROM 9 AM THURSDAY TO 3 PM CST FRIDAY FOR LMZ643.
&&
TONIGHT/THURSDAY AND AVIATION/MARINE...MRC
THURSDAY NIGHT THROUGH WEDNESDAY...COLLARHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 552 PM CST WED NOV 11 2015 WIZ046-047-051-052-056>060-062>072-130000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 552 PM CST WED NOV 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM IOWA COUNTY EAST SOUTHEAST TO WALWORTH COUNTY. STRONG AND DAMAGING STRAIGHT-LINE WINDS ARE THE MAIN THREAT. A MARGINAL RISK FOR SEVERE THUNDERSTORMS EXISTS ELSEWHERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A WIND ADVISORY IS IN EFFECT ON THURSDAY FOR SUSTAINED WESTERLY WINDS AROUND 30 MPH AND WIND GUSTS TO 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LMZ643>646-130000- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 552 PM CST WED NOV 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT FOR STRONG SOUTHEAST WINDS GUSTING TO 35 MPH THIS EVENING AS A STRONG LOW PRESSURE SYSTEM PASSES BY JUST TO THE WEST. THE WINDS WILL DIMINISH FOR A TIME LATER TONIGHT BUT WILL PICK UP AGAIN ON THURSDAY. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY GALE FORCE WESTERLY WINDS TO 40 KNOTS ARE EXPECTED FROM THURSDAY THROUGH FRIDAY AS THE LOW PRESSURE SYSTEM LIFTS SLOWLY NORTHEAST AWAY FROM THE REGION. WWW.WEATHER.GOV/MKX MBK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 PM CST WED NOV 11 2015
WIZ046-047-051-056>058-062>065-068>072-120200-
JEFFERSON-ROCK-SAUK-WAUKESHA-FOND DU LAC-KENOSHA-RACINE-IOWA-GREEN
LAKE-GREEN-COLUMBIA-MARQUETTE-DODGE-DANE-WALWORTH-
659 PM CST WED NOV 11 2015
...THUNDERSTORMS SPREADING ACROSS SOUTH CENTRAL INTO SOUTHEAST
WISCONSIN THROUGH 8 PM CDT...
AT 657 PM CST...THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS
WAS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF WISCONSIN DELLS TO
NEAR JANESVILLE... AND MOVING NORTH AT 50 MPH.
WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MADISON...KENOSHA...WAUKESHA...JANESVILLE...BELOIT...SUN PRAIRIE...
FITCHBURG...MUSKEGO...WATERTOWN...PLEASANT PRAIRIE...MIDDLETON...
BEAVER DAM...WHITEWATER...PEWAUKEE...STOUGHTON...FORT ATKINSON...
WAUNAKEE...BARABOO...VERONA AND PORTAGE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4250 8915 4341 9018 4347 9019 4364 8993
4364 8960 4387 8960 4398 8942 4398 8909
4249 8785
TIME...MOT...LOC 0057Z 171DEG 199KT 4375 8983 4269 8908
MBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
719 PM CST WED NOV 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST BELMONT 42.74N 90.33W
11/11/2015 M50 MPH LAFAYETTE WI TRAINED SPOTTER
VERY HEAVY RAIN
&&
SMARQUARDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
726 PM CST WED NOV 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND GST MINERAL POINT AIRPORT 42.89N 90.23W
11/11/2015 M48 MPH IOWA WI AWOS
42 KNOT WIND GUST MEASURED BY AUTOMATED SURFACE EQUIPMENT
AT AIRPORT.
&&
MBKThe Milwaukee radar (KMKX), 29 km away, was scanning. The volume nearest the first event began at 01:55 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Sporadic tree damage across central Rock County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602479, 602478.